This Australian study looked at the use of a knockout dose of ketamine (4-6mg/kg) for the sedation of acute behavioural disturbance in the Emergency Department.
Their protocol generally called for a couple doses of droperidol. This was followed by ketamine if sedation was not adequate.
Out of 1296 patients, they only had to resort to ketamine in 53 (4%) patients.
The ketamine seemed to work and the authors liked it.
The few failures were put down to inadequate low doses of ketamine. There were only very few minor adverse events.
The authors conclude ketamine appears to be a reasonable third-line agent in the sedation of patients with acute behavioural disturbance.
Which is fair enough, but…
This study was not exactly high science or great quality evidence of anything. But at least it demonstrates that the practice of using ketamine for behavioural disturbance is not entirely a fringe concept.
The numbers are small and cannot make claims about safety. This would require much larger numbers to find rare adverse events. Nevertheless, the EM community has had vast experience with ketamine and we generally regard it as being very safe.
Would adjunctive benzodiazepines changed things? A good number of the patients with behavioural disturbance are amped up on psychostimulants and respond well to benzo, benzo, benzo. So who knows?
The fantastic accompanying editorial by Dr Steve Green was entitled, “Let’s Take ‘Em Down witha Ketamine Blow Dart.” Dr Green (aka Dr Ketamine) is largely regarded as the world’s expert on ED use of this drug. He seems to think this is reasonable and it is difficult to argue with such an intellectual badass.
So bring on the knockout dose (4-6mg/kg IM) of ketamine. To emphasize, it should NOT be a first line agent. But it may represent the best option where there truly is a significant risk to patient and caregivers and other options have failed.
Isbester GK, Calver LA, Downes MA, et al. Ketamine as a Rescue Treatment for Difficult-to-Sedate Acute Behavioral Disturbance in the Emergency Department. Ann Emerg Med. 2016;67:581-587.
Post a Comment